LaSalle police have responded to two fentanyl overdoses in the past week, one of which turned fatal.
In the first incident, officers arrived at a home to find a man unresponsive. One of the officers administered two nasal doses of naloxone, which revived the victim. The man was taken to hospital for further treatment and is expected to recover.
The second incident occurred when a female was discovered unresponsive in a home by family members. Naloxone and CPR were administered by family members before emergency crews arrived on scene and continued the attempt to revive her. The victim was rushed to hospital, where she later died.
Both overdoses are suspected to be caused by purple fentanyl, according to Senior Constable Terry Seguin.
"Fentanyl is a powerful and potent opioid that should only be administered under the guidance of a physician," said Seguin. "It is one hundred times more potent than morphine and ingesting it for recreational use can cause death."
Seguin added that fentanyl obtained on the street or without a prescription may contain ingredients that may be harmful, or be distributed with an unknown dosage that could lead to overdoses or death. Naloxone or Narcan is also not meant to be a full antidote.
"It is a short-lived opioid antagonist that, in some instances, gives the victim some time to get to a hospital for emergency treatment," said Seguin. "Once the Narcan dissipates in the body the effects of the overdose may continue. If you find yourself in a situation where you have had to use or administer Narcan, please seek immediate medical assistance."
Anyone with information concerning suspected drug crimes in LaSalle is urged to call LaSalle police at (519) 969-5210. Anonymous tips may be submitted to Crime Stoppers at (519) 258-8477 (TIPS).